top of page

Allergic reactions: What can you do to help?


Knowing how to assist someone experiencing an allergic reaction is not just valuable, it can be lifesaving. Educating ourselves about anaphylaxis can be incredibly beneficial to support someone in need.

 

Anaphylaxis is a swift and severe allergic response that demands immediate attention with symptoms like swollen lips and hives.

 

By following the '4 As'—awareness, allergic signs and symptoms, adrenaline and action, you can make sure you are armed with awareness and the know-how to help someone who is having an allergic reaction.

 

 

Awareness – what is anaphylaxis?


Anaphylaxis is a serious whole-body allergic reaction. It comes on rapidly and usually very quickly after a person has been exposed to the trigger. It is life-threatening and a medical emergency. Being able to recognise an allergic reaction and help someone in this situation could save their life. Common triggers are foods, venoms (insect stings), medications and latex.

 

Allergic signs and symptoms – what do I need to look out for?


Signs of a mild to moderate allergic reaction include:

-          Swelling of the lips, eyes and face

-          Itchy skin, eyes and mouth

-          Red rashes and hives on the skin

-          Tummy pains and vomiting


With a more severe allergic reaction like anaphylaxis, symptoms progress to include:


-          Swollen tongue

-          Difficulty swallowing and throat tightness

-          Changes in the voice

-          Problems breathing with wheezing and cough

-          Chest tightness

-          Looking very pale

-          Feeling faint

-          Collapsing and loss of consciousness

 

Adrenaline – how can I help?


Adrenaline is the emergency drug that needs to be given in anaphylaxis as quickly as possible. It works by raising the blood pressure, opening up the airway and reducing swelling.


Most people who are at risk of anaphylaxis will carry adrenaline in the form of an ‘auto-injector’ (e.g. an ‘Epi-Pen’) around with them all the time. An autoinjector is an adrenaline-filled syringe that can be easily administered by the person if they feel anaphylaxis coming on. If the person suffering the reaction is already too poorly to be able to give themselves the injection, they may require a bystander to help them by administering their autoinjector for them. By knowing what to do in this situation, you could save a life.


The autoinjector is given into the outer thigh muscle and can be used through clothing. There are three different brands and instructions vary slightly but will be written clearly on the side of the pen. If your friend or colleague carries autoinjectors then it is a good idea to be prepared; ask them to show you their autoinjectors and teach you how they work.


Action – what next?


If the person is clearly having a severe allergic reaction and has an adrenaline autoinjector, give it to them immediately.


 

Call 999 straight after giving the adrenaline.


 

Position is important – lie the person flat with their legs raised. If they feel that their breathing is affected by this position, they can sit up slightly but do not let them stand.

 


Stay with the person until medical help arrives. If there is no improvement after five minutes and another adrenaline autoinjector is available, a second dose of adrenaline can be given ideally in the other leg.


 

If a person has an allergic reaction that requires adrenaline, they should always go to hospital. Sometimes a second wave of anaphylaxis can occur and the person needs to be observed and monitored in a safe environment.


 

By familiarising ourselves with the signs, symptoms and necessary actions, we can support someone having an allergic reaction. Remember, in moments of crisis, a calm demeanour and swift action can make all the difference.


If you're suffering from an allergy or a food intolerance, get in touch with our Allergy Clinic to see how we can help you. Give us a call on 01481 237757 to book your appointment.

Comments


bottom of page